Kentucky, 2009Flash Flood and Heavy Rain in Kentucky, August 19, 2009
August 19, 2009 · NWS JKL · 2 events in 1 county or zone
An area of strong thunderstorms dumped nearly 2 inches of rain on portions of eastern Kentucky on August 19th, leading to isolated reports of flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of strong thunderstorms dumped nearly 2 inches of rain on portions of eastern Kentucky on August 19th, leading to isolated reports of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 19, 12:55 PM EST, 29 minutes earlier.
Area forecast discussion, Aug 19, 12:55 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
155 PM EDT WED AUG 19 2009
.SHORT TERM.../THE REST OF TODAY/
PLENTY OF MOISTURE CONTINUES TO STREAM NE INTO THE CWA FROM THE GULF
COAST REGION IN SOUTHERLY FLOW...WITH PW IN THE 1.6 INCH TO NEARLY 2
INCH RANGE ACROSS MOST OF THE SOUTHERN CWA. MODELS ALSO ARE INDICATING
A WEAK SHORTWAVE MOVING ACROSS THE REGION THAT SHOULD PASS OVER THE
REGION THIS AFTERNOON. HAVE CONTINUED WITH CATEGORICAL POPS SOUTH AND
LIKELY NORTH...WITH SOME ADJUSTMENTS UPWARD OVER THE NEXT COUPLE OF
HOURS BASED ON THE LATEST TRENDS. THE MAIN CONCERN FROM ANY THUNDERSTORMS
FOR THE REST OF THE DAY WILL BE LOCALLY HEAVY RAINFALL AND POSSIBLE
FLASH FLOODING IF ANY TRAINING OCCURS. FFG VALUES ARE AROUND TWO
INCHES IN AN HOUR AND TWO TO THREE INCHES IN THREE HOURS...VALUES
REACHABLE LOCALLY IN THIS MOIST ENVIRONMENT. SO FAR CONVECTION HAS
BEEN RATHER PROGRESSIVE...BUT PWS REMAIN WELL ABOVE NORMAL AND
ADDITIONAL CONVECTION IS ALREADY FORMING OVER EAST TN AND SHOULD
AFFECT MUCH OF THE SOUTHERN CWA THIS AFTERNOON. THE HWO IS ALREADY
HIGHLIGHTING THIS THREAT. SINCE THERE SHOULD BE SOME BREAKS IN CLOUDS
BETWEEN THE SHOWERS AND ISOLATED THUNDERSTORMS THE PREVIOUSLY
FORECAST HIGHS LOOK REASONABLE AND HAVE LEFT THEM AS IS.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/WEDNESDAY THROUGH FRIDAY NIGHT/
GENERALLY GOOD AGREEMENT IN THE MODELS. ALTHOUGH...THE WRF AND GFS DO
SHOW DIFFERENCES IN THE DETAILS/SMALL SCALE FEATURES IN THE LATER
PERIODS. WE WILL CONTINUE IN A FEED OF GULF MOISTURE UNTIL FRIDAY.
THE GREATEST DEEP LAYER MOISTURE SHOULD BE OVER OUR SE COUNTIES TODAY
AND TONIGHT AND HAVE USED THE HIGHEST POPS THERE. AFTER TONIGHT IT
BECOMES MORE DIFFICULT TO SHOW A FAVORED AREA FOR PRECIP UNTIL A COLD
FRONT ARRIVES AT THE END OF THE PERIOD. TODAY THROUGH THURSDAY...WENT
WITH THE HIGHEST POPS DURING THE AFTERNOON HOURS AFTER PEAK HEATING
MAXIMIZES THE INSTABILITY. HOWEVER...WITH AMPLE MOISTURE AND
CONTINUING WARM AIR ADVECTION...MAINTAINED CHANCE POPS THROUGH
TONIGHT.
A DEEPENING SYNOPTIC SCALE TROUGH OVER THE NORTH CENTRAL CONUS WILL
LEAD TO THE DEVELOPMENT OF AN UNSEASONABLY STRONG STORM SYSTEM TODAY
THROUGH THURSDAY. THE SURFACE LOW SHOULD BE NEAR LAKE SUPERIOR
THURSDAY AND THURSDAY NIGHT...MOVING SLOWLY NORTHEAST. IT WILL SEND
A COLD FRONT INTO THE OHIO VALLEY LATE THURSDAY. WIND FIELDS WILL
STRENGTHEN AS THIS HAPPENS...AND COULD POSE A RISK OF THUNDERSTORMS
WITH STRONG WINDS LATE THURSDAY INTO FRIDAY. THE COLD FRONT IS
EXPECTED TO MOVE THROUGH LATE FRIDAY. SHOWERS AND STORMS WILL TAPER
OFF BEHIND THE FRONT...WITH THE HIGHEST POPS FOR FRIDAY NIGHT BEING
IN OUR SE COUNTIES...BUT ONLY IN THE CHANCE CATEGORY.
UNTIL THE FRONT PASSES...PRECIPITABLE WATER WILL BE AROUND 2 INCHES.
THIS WOULD SUPPORT A THREAT OF HEAVY RAINFALL. HOWEVER...WITHOUT GOOD
ORGANIZATION FOR THE CONVECTION UNTIL THE FRONT ARRIVES...SUSPECT
THAT IF HEAVY RAINFALL OCCURS IT WILL BE LOCALIZED. A BIGGER THREAT
FOR HEAVY RAINFALL MAY ARRIVE WITH THE FRONT.
.LONG TERM.../SATURDAY THROUGH TUESDAY/
AN UPPER LEVEL TROUGH IS EXPECTED TO GRADUALLY WORK EAST INTO THE
EASTERN GREAT LAKES AND EASTERN KY BY LATE SAT. THE 12Z GFS AND 12Z
ECMWF AND RECENT MODEL RUNS TAKE THE AXIS OF THE TROUGH EAST OF THE
AREA BY 12Z SUN. ONCE THE TROUGH AXIS MOVES EAST BY EARLY SUN...THE
REGION WILL ON AVERAGE BE ON THE EASTERN EDGE OF RIDGING OVER THE
ROCKIES AND SOUTHERN PLAINS...WITH UPPER LEVEL DISTURBANCES PASSING
BY IN NW FLOW BETWEEN THE RIDGE AND TROUGHING OVER EASTERN CANADA AND
THE NE US POSSIBLY MOVING OVERHEAD...ESPECIALLY ON SUN. ANOTHER UPPER
LEVEL RIDGE CENTER IS EXPECTED NEAR FL. THE 12Z GFS AND 12Z ECMWF
HAVE DIFFERENCES IN THE UPPER LEVEL PATTERN FROM SUN ON...WITH THE
12Z GFS HAVING A WEAK UPPER TROUGH/WEAKNESS LINGERING OVER THE
SE...WHILE THE 12Z ECMWF HAS RISING HEIGHTS ON AVERAGE. THE 17/12Z
GFS AND THE LAST TWO GFS RUNS HAVE THE WEAK SHORTWAVE TROUGH/WEAKNESS
WHILE THE ECWMF RUNS HAVE MORE OR LESS TRENDED AWAY FROM THIS FEATURE
OVER THE PAST FEW RUNS. IN EITHER SCENARIO...WITH HIGHER HEIGHTS AND
WARMING ALOFT IN THE WAKE OF THE TROUGH...TEMPS SHOULD WARM BACK TO
THE LOW AND MID 80S BY THE END OF THE PERIOD.
HELD ONTO SLIGHT CHANCE POPS ON SAT WITH THE UPPER TROUGH STILL
WORKING ACROSS THE REGION. AN ADDITIONAL WEAK DISTURBANCE OR TWO
COULD COINCIDE WITH PEAK HEATING ON SUN...AND THE TROUGH COULD BE A
BIT SLOWER TO MOVE EAST AND WITH THIS UNCERTAINTY WENT WITH SLIGHT
CHANCE FOR SUN AFTERNOON AS WELL. WITH UNCERTAINTY IN THE UPPER LEVEL
PATTERN...AND RATHER HIGH HEIGHTS EXPECTED... OPTED TO GO WITH A DRY
FORECAST FOR MON AND TUE...ALTHOUGH SOME CONVECTION...ESPECIALLY OVER
THE HIGHER TERRAIN CANNOT BE COMPLETELY RULED OUT.
&&
.AVIATION.../18Z TO 18Z/...UPDATED
SHOWERS AND THUNDERSTORMS PERSIST OVER PARTS OF THE SE CWA...AND HAVE
MAINLY AFFECTED SME AND LOZ. THIS TREND SHOULD CONTINUE OVER THE NEXT
FEW HOURS...THOUGH FURTHER DESTABILIZATION SHOULD LEAD TO ADDITIONAL
CONVECTION EVEN IN THE NORTH THROUGH ABOUT 22Z. MVFR AND LOWER CAN BE
EXPECTED IN THE SHOWERS AND STORMS...THOUGH ENOUGH MIXING HAS
OCCURRED OR WILL OCCUR FOR VFR OUTSIDE OF THE SHOWERS AND STORMS.
CONVECTION SHOULD WIND DOWN AROUND 22Z...WITH MUCH OF THE NIGHT
VFR. CLOUDS SHOULD CLEAR ENOUGH FOR SOME MVFR AND WORSE FOG WHERE
HEAVIER RAIN OCCURS TODAY IN THE 8Z TO 12Z TIMEFRAME. CONVECTION
SHOULD DEVELOP AGAIN ON THU BY THE END OF THE PERIOD.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...HAL/JP
LONG TERM....JP
AVIATION...JP
Hazardous weather outlook, Aug 19, 5:26 AM EST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
626 AM EDT WED AUG 19 2009
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
626 AM EDT WED AUG 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE...AND COULD BRING LOCALLY HEAVY
RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH FRIDAY NIGHT...SOME
OF WHICH MAY CONTAIN STRONG WINDS. THERE IS ALSO A CONTINUING THREAT
OF LOCALLY HEAVY RAINFALL THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT ANY OCCURRENCES OF FLOODING...
RAINFALL OF MORE THAN AN INCH IN AN HOUR...OR DAMAGING WINDS OVER
THE NEXT FEW DAYS.
HAL
Heavy Rain, Laurel
- When
- August 19, 1:24 PM EST to 1:44 PM EST
- Where
- Laurel County, London
- Reported by
- Trained Spotter
- Coordinates
- 37.130, -84.080
An inch and a half of rain was measured by a trained weather spotter during a 20 minute period in London.
Flash Flood, Laurel
- When
- August 19, 1:45 PM EST to 3:25 PM EST
- Where
- Laurel County, 0.54 mi W of London to 0.41 mi W of London
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.130, -84.090
Dispatch reported that six to eight inches of water was flowing over the road at the intersection of N Mill St and McKee St and also on Tobacco Road withing the city limits of London.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, August 19 to 20, 200922 injured · $25 million · EF3 · 37 events
- Damaging Winds in Vermont, August 19, 20092 deaths · $2,000 · 50 kt wind · 2 events
- Tornado in Indiana, August 19, 2009$1.5 million · EF2 · 1 event
- Tornadoes and Damaging Winds in Minnesota, August 19, 2009$900,000 · EF1 · 10 events
- Flash Flooding and Hail in Kansas, August 19 to 20, 2009$650,000 · 1.75 in hail · 29 events
- Tornadoes and Flood in Illinois, August 19, 2009$215,000 · EF1 · 10 events
- Tornadoes and Damaging Winds in Iowa, August 19, 2009$180,000 · EF1 · 4 events
- Flash Flooding and Hail in Oklahoma, August 19 to 20, 2009$142,000 · 2 in hail · 27 events
- Tornado and Flash Flood in Missouri, August 19, 20091 injured · $28,000 · EF1 · 23 events
- Tornadoes and Heavy Rain in Iowa, August 19, 2009$139,000 · EF0 · 7 events
- Damaging Winds in Indiana, August 19, 2009$115,000 · 60 kt wind · 8 events
- Damaging Winds and Lightning Strike in Indiana, August 19, 20091 injured · $44,000 · 57 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186972, 186973.